Can Antibiotics Cause Diarrhea?

can antibiotics cause diarrhea

The main question you need to ask your doctor when you’re on an antibiotic is, can antibiotics cause diarrhea? You may have heard that some types of antibiotics can cause diarrhea. It’s important to be sure, because diarrhea can be a serious side effect of these medications. There are some things you can do to minimize this risk. First, avoid eating spicy or sugary foods. Also, avoid taking too much fiber – you may have to limit it if you’re experiencing diarrhea. Your healthcare provider will prescribe an alternative treatment for you.

Antibiotics kill bacteria, including those that help the body digest food. The drugs do not distinguish between good and bad bacteria. When the gut flora becomes disturbed, “bad” bacteria can grow and multiply, causing diarrhea. Even milder antibiotics can cause diarrhea, as can certain over-the-counter heartburn medicines and over-the-counter medicines. Your doctor can also prescribe a different antibiotic if the diarrhea persists or becomes intolerable.

If the diarrhea lasts for more than a day or two, contact a healthcare provider immediately. If the diarrhea doesn’t improve, it is important to consult a healthcare provider as the infection could lead to more serious problems such as dehydration, organ damage, and fever. Diarrhea can be accompanied by other symptoms such as rash, fever, weakness, dizziness, and weight loss. You also need to seek medical attention if you notice blood in your stool.